Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 43, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2018, 2:27 AM CDT for Carroll County, Crawford County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 2:27 AM CDT (07:27 UTC)
- Expired
- May 14, 2018, 3:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carroll County, IA, Crawford County, IA
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 2:30 AM CDT | HAIL 1.25 | Denison, IA | |
| May 14, 2:33 AM CDT | HAIL 1 | Denison, IA | WIDE RANGE FROM PEAS TO QUARTERS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -631 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
722
WUUS53 KDMX 140727
SVRDMX
IAC027-047-140815-
/O.NEW.KDMX.SV.W.0043.180514T0727Z-180514T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
227 AM CDT MON MAY 14 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Central Crawford County in west central Iowa...
Northwestern Carroll County in west central Iowa...
* Until 315 AM CDT.
* At 227 AM CDT, a severe thunderstorm was located near Denison,
moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Carroll, Denison, Manilla, Dow City, Arcadia, Breda, Vail,
Westside, Deloit, Halbur, Arion, Buck Grove and Denison Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9517 4221 9485 4205 9486 4186 9532
4186 9547 4203 9557
TIME...MOT...LOC 0727Z 235DEG 34KT 4196 9540
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik3 follow-up statements
006
WWUS53 KDMX 140740
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
240 AM CDT MON MAY 14 2018
IAC027-047-140815-
/O.CON.KDMX.SV.W.0043.000000T0000Z-180514T0815Z/
Crawford IA-Carroll IA-
240 AM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR EASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES...
At 240 AM CDT, a severe thunderstorm was located near Denison, moving
northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Carroll, Denison, Arcadia, Breda, Vail, Westside, Deloit and Denison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9517 4221 9485 4205 9486 4190 9534
4199 9548 4211 9539
TIME...MOT...LOC 0740Z 232DEG 35KT 4205 9526
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik111
WWUS53 KDMX 140753
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
253 AM CDT MON MAY 14 2018
IAC027-047-140815-
/O.CON.KDMX.SV.W.0043.000000T0000Z-180514T0815Z/
Crawford IA-Carroll IA-
253 AM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES...
At 252 AM CDT, a severe thunderstorm was located 11 miles southwest
of Black Hawk Lake, or 13 miles west of Carroll, moving northeast at
45 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement. At 233 AM, Crawford County Sheriff
reported quarter size hail in Denison.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Carroll, Arcadia, Breda, Vail and Westside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4221 9517 4221 9485 4205 9486 4197 9512
4215 9531
TIME...MOT...LOC 0752Z 232DEG 41KT 4214 9511
HAIL...1.00IN
WIND...<50MPH
$$
Podrazik136
WWUS53 KDMX 140812
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
312 AM CDT MON MAY 14 2018
IAC027-047-140822-
/O.EXP.KDMX.SV.W.0043.000000T0000Z-180514T0815Z/
Crawford IA-Carroll IA-
312 AM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD AND
NORTHWESTERN CARROLL COUNTIES WILL EXPIRE AT 315 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4221 9517 4221 9485 4205 9486 4197 9512
4215 9531
TIME...MOT...LOC 0812Z 238DEG 32KT 4222 9492
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:53 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 13, 11:53 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1153 PM CDT Sun May 13 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Monday/ Issued at 327 PM CDT Sun May 13 2018 Elevated convection moved across central Iowa along the MUCAPE instability gradient. The high PWATS led to rainfall rates of 1 to 2 inches per hour but fortunately the forward propagation was sufficient to limit flash flooding potential. Surface front remains near the Iowa/Missouri border today although the passing convection has produced some erratic wind fields despite the location of the boundary. The increased mixing behind the convection has also mixed down drier air and allowed some clearing north of the front. Another night of active weather is expected as a surge of moisture pushes into the state. Guidance is suggesting 850mb flow with dewpoints in the mid to upper 60s lifting northward overnight with convective initiation mid to late evening as the low level jet strengthens. Models continue to indicate an axis of heavy rainfall from northeast/east central Iowa eastward into northern Illinois. Once again, the east portions of the forecast area will most favored to see heavy rainfall. There continues to be some concern for flash flooding given it will be the third night of convection across the east. However, the heaviest rainfall has been confined to relatively narrow corridors the past few night. Other convection is expected farther to the west and south near the western axis of the low level inflow and this will also need to be watch for potential heavy rainfall. Residual convection is expected on Monday morning although it should be diminishing quickly as the low level moisture transport quickly wanes. Focus then shifts to the next wave pushing toward the state later in the day. Location of the surface boundary and associated warm sector will be important to overall convective threat across southern Iowa with some suggestion that the boundary remains rather far to the south. However, there remains the possibility of surface based convection in far southern Iowa late in the afternoon with a variety of severe weather possible. Once again, north of the front, any convection will become elevated with hail the main concern with a secondary from damaging winds. Temperatures will remain difficult throughout this entire timeframe depending on frontal placement, amount of cloud cover and precipitation. .LONG TERM.../Monday night through Sunday/ Issued at 327 PM CDT Sun May 13 2018 There will be a couple of weak shortwaves push across Iowa between Monday night. At the surface the quasi-stationary lifts into southeast Iowa during the day then settles back south of the state as a surface low rides the frontal boundary, passing to the east in the evening. By mid afternoon, strong instability works into southern Iowa which gradually shift across the southeast third through the evening. Sufficient shear will also be present for strong to severe storms to be present through at least mid evening. Over this same area, strong theta-e advection and forcing will exist reinforcing the threat for strong to severe storms. Deep shear is somewhat in question so the threat at this point appears to be large hail and damaging wind. The forcing quickly shifts east overnight Monday night and we transition to a weak zonal flow Tuesday into Wednesday. The far southeast still is under the influence of the departing surface low and boundary so there will be some small lingering PoPs mainly southeast Tuesday but the severe threat will be low. From Tuesday night through Friday upper ridging builds over the region. A short wave will top the ridge Friday and while there will be some forcing across MN that will brush western/northern Iowa I have low confidence in any precip but given the time of year I did keep the low end PoPs that the model blends had for this time period. Friday night into the weekend, a deep trough pushes into the west pushing the upper ridge over us to the east and putting us back in southwest flow. A surface low will develop over the Plains while models vary this far out...some time Friday night through Saturday a cold front will push across the state. Showers and thunderstorms will develop along the boundary and move across the state during this period. At this point the favored period is Saturday afternoon and evening which is when I have the highest PoPs but timing will be better resolved in the coming days. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1153 PM CDT Sun May 13 2018 Conditions are expected to fall into IFR or lower overnight as ceilings lower and areas of fog also develop with MVFR visibilities generally. Showers and storms are developing from ALO to DBQ at 430z and should continue to expand in coverage toward FOD. Ceilings and visibility should improve Monday morning with the possibility of VFR in the afternoon. There are also chances for thunderstorms in the afternoon, but predictability is low and have opted to not have a prolonged period of VCTS. && .HYDROLOGY... Issued at 327 PM CDT Sun May 13 2018 Minor flooding along the Des Moines river will continue for the next several days and the flood watch continued for the Cedar River. We will continue to see several rounds of storms between tonight and Tuesday so continued monitoring will be required as stronger storms will produce heavy rainfall. If the heavy rain falls over already swollen rivers then further action may be required. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Ansorge HYDROLOGY...FAB
Hazardous weather outlook, May 13, 3:42 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Sun May 13 2018 IAZ037>039-046>050-057>062-070>075-081>086-092>097-142045- Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon- Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 342 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A marginal risk for severe storms is forecast this afternoon and tonight where the main threat will be large hail. Locally heavy rain is also likely to accompany these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for severe thunderstorms Monday afternoon and evening. A marginal risk for severe storms exists from highway 20 to highway 30. The main threat will be large hail and damaging winds as well as heavy rain that may lead to localized flash flooding. Additional storm chances are forecast late this week and into next weekend. However, the severe weather potential will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times today and Monday. IAZ004>007-015>017-023>028-033>036-044-045-142045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Crawford-Carroll- 342 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few isolated non severe thunderstorms are possible by this evening. Storms may contain locally heavy rain. River flood warnings remain in effect for portions of the upper reaches of the Des Moines River. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday into Tuesday with a low threat for severe weather. Additional storm chances are forecast late this week and into next weekend. However, the severe weather potential will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:58 PM CDT | River Flood Warning | DMX | Black Hawk | 24 hr |
| May 14, 3:07 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.